Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Diabetes
Question: topamax to insulin I need help
|kjunnan - Thu Feb 28, 2008 5:59 pm|
My doctor put me on topamax to stop "hot flashes". After 11 days of being on topamax my vision was affected greatly. I could only see right in front of my face. I went to him for this and he kept insisting it was diabetes so they ran a fasting test 122 and an A1C 6.5. He told me to see and eye doc which I did and the eye doc said it was from the topamax and not my blood sugar that he didn't think that it was high enough to cause vision loss. My regular doc wouldn't hear of this and now wants to put me on insulin. I don't know what to do.
thanks in advance
|Dr. Chan Lowe - Fri Feb 29, 2008 3:21 pm|
There are some signs that you may be in a "pre-diabetes" stage. A fasting glucose of greater than 125 is considered diagnostic of diabetes (if confirmed by a second test). Your level is very close to this which could indicate some impaired insulin usage. Your hemoglobin A1c is also not typical of someone with normal insulin functioning (a normal range is around 5). In diabetes the goal is to keep it less than 7 so this, again, does not particularly signal that you are diabetic but may be headed that way.
Even with this, a slightly elevated blood sugar is generally not enough to affect vision. The visual changes occurring in conjunction with starting the topamax along with the eye specialist being concerned it is the topamax makes me very suspicious of the drug being the cause.
I would recommend you consider getting a second opinion about this. I would also suggest you talk with an endocrinologist about your blood sugars to see if there may be some things to help prevent you from developing overt diabetes.
|kjunnan - Fri Feb 29, 2008 5:16 pm|
Thank you ever so much for your help and advice. It is very much appreciated. I will take it to heart and find a new doc for a second opinion.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.